RSPRADLIN wrote:My doctor has prescribed Copaxone, but I am reluctant to give it a try. I read that the injection sites often are left with pits and/or knots in the skin. Does anyone know if this is due to the auto-inject system or a side effect of the medicine itself?
I've never taken the MS meds, but I've done a lot of research about them while making my decision. The dents from Copaxone injections are called "lipoatrophy",
and are common in C users. The Canadian Journal of Neurological Sciences posted a study that found that 45% of MS patients using Copaxone exhibited lipoatrophy:http://cjns.metapress.com/content/jegaw ... 1&spage=58
Since they found it in only the females of the study and not the males, that would seem to make the percentage of incidence even higher than 45% for females. On further research (and from my years on MS forums ), I found that they believe that it's dissolving the fat from under the skin, and MS patients swear that site rotation doesn't help much for those who are prone to the dents.
The dents can also appear after injections from other meds like insulin and steroids, as I found when I searched for pics at a general dermatology site. As for the time frame, the reports describe patients who developed a dent several months later after receiving a single injection
of steroids, etc. In one patient's story the dent continued to progress for over a year.
Here's the site:http://dermatlas.med.jhmi.edu/derm/r...sis=1847886158
It was a BIG surprise to me that the damage could appear months after the injection that caused it and continue to worsen. I hope that's a rare occurrence.
You might want to scroll down through the experiences here in the Copaxone forum and find more helpful information than mine, though! Keep in mind that I'm completely med-phobic, so nothing is going to sound harmless to me.